Kansas, 2016

High Wind in Kansas, March 23, 2016

March 23, 2016 · NWS GLD · 3 events in 3 counties and zones

High winds developed over Wallace, Greeley and Logan counties during the afternoon, lasting through evening. A peak wind gust of 63 MPH was reported near Sharon Springs along with a peak gust of 57 MPH in far northeast Logan county at Oakley.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

High winds developed over Wallace, Greeley and Logan counties during the afternoon, lasting through evening. A peak wind gust of 63 MPH was reported near Sharon Springs along with a peak gust of 57 MPH in far northeast Logan county at Oakley. These high winds occurred south of the blizzard conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 23, 1:46 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 23, 1:46 PM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
246 PM MDT WED MAR 23 2016

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 212 PM MDT WED MAR 23 2016

NOW THROUGH TONIGHT...SNOW IS CONTINUING TO FALL ACROSS THE REGION
WITH SOME OF THE FAR EASTERN COUNTIES IN THE CWA IN A RAIN TO SNOW
TRANSITION. AN UPPER LEVEL LOW HAS BEEN MOVING THROUGH THE REGION
ALL MORNING AND IS NOW CENTERED OVER NORTHWEST KANSAS. THIS LOW IS
BRINGING WITH IS STRONG NORTH WINDS. CURRENT FORECAST HAS SUSTAINED
WINDS AROUND 30 TO 45 MPH WITH GUSTS UP TO 60 MPH POSSIBLE...WHICH
WILL REACH THEIR PEAK AROUND 21-23Z OVER THE AREA. WITH A
COMBINATION OF SNOWFALL AND STRONG WINDS BLOWING SNOW IS VERY
LIKELY. THIS WILL CAUSE REDUCED VISIBILITIES AND DRIVING CONDITIONS
ARE EXPECTED TO BE IMPACTED. GUSTY WINDS ARE EXPECTED TO CONTINUE
THROUGHOUT THE REMAINDER OF THE AFTERNOON AND DIMINISH THROUGH THE
EVENING. BLOWING SNOW WILL BE POSSIBLE THROUGH THE MID EVENING
TIME FRAME. CURRENT STORM TOTAL SNOWFALL IS AROUND 3 TO 5
INCHES...LOCALIZED HEAVIER SNOWFALL IS POSSIBLE. THE BLIZZARD
WARNING, WINTER WEATHER ADVISORY AND HIGH WIND WARNING ARE STILL IN
EFFECT UNTIL 06Z FRIDAY.

TEMPERATURES WEDNESDAY NIGHT WILL DROP INTO THE UPPER TEENS TO UPPER
20S ACROSS THE REGION AND CLOUDS WILL DIMINISH WEST TO EAST.

THURSDAY...THE STORM SYSTEM WILL BE OUT OF THE CWA REGION BY
THURSDAY. WINDS WILL SHIFT TO THE NORTHWEST AS AN UPPER LEVEL RIDGE
BEGINS TO PUSH INTO THE REGION. TEMPERATURES ARE EXPECTED TO
INCREASE TO THE 40S AND 50S AS A RESULT.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 246 PM MDT WED MAR 23 2016

FOR THIS EXTENDED FORECAST PERIOD...THERE ARE TWO TIME PERIODS OF
CONCERN TO MONITOR. THE FIRST PERIOD IS GENERALLY FRIDAY NIGHT INTO
SATURDAY WHILE THE SECOND PERIOD TO WATCH IS TUESDAY AFTERNOON
THROUGH WEDNESDAY.

THE FIRST SYSTEM TO BE LEARY OF IS A NORTHWEST FLOW TROUGH OF LOW
PRESSURE. THIS UPPER LEVEL TROUGH IS THE ONE CURRENTLY OFF THE COAST
OF THE PACIFIC NORTHWEST AND BRITISH COLUMBIA. AS IT MOVES EAST...
THEN DIVES SOUTHEAST TOWARD THE HIGH PLAINS...AM ANTICIPATING
ANOTHER ROUND OF PRECIPITATION. LOOKING AT THE ICE CRYSTAL GROWTH
ZONE...SATURATION IS FORECAST THROUGHOUT THE FORECAST PERIOD...
ESPECIALLY ACROSS EAST COLORADO EXTENDING TOWARDS THE FRONT RANGE.
DRY AIR ALOFT BEGINS TO EDGE IN FROM THE NORTHEAST SATURDAY MORNING
WHICH SHOULD LIMIT PRECIPITATION NORTH AND EAST OF A LINE FROM
BENKELMAN NEBRASKA TO HILL CITY KANSAS. FOR THESE LOCATIONS...
LITTLE TO NO PRECIPITATION...AND THUS SNOWFALL ACCUMULATION...
APPEARS TO BE THE MOST LIKELY SCENARIO. FURTHER EAST...PRECIPITATION
BEGINS INITIALLY AS RAIN BUT AS COLD AIR ADVECTION AND DIURNAL
COOLING TAKE HOLD...A TRANSITION TO SNOW SHOULD BE EXPECTED. SNOW
ACCUMULATION IS POSSIBLE...PARTICULARLY OVER EAST COLORADO WHERE
OUTGOING FORECAST CALLS FOR ONE TO THREE INCHES OF SNOW. EAST OF THE
COLORADO BORDER...FORECAST SNOWFALL AMOUNTS RANGE FROM NOTHING TO
ONE INCH.

AS THIS DISTURBANCE KICKS EAST...A WEAK UPPER LEVEL RIDGE BUILDS IN.
THIS OCCURS AHEAD OF THE NEXT DISTURBANCE THAT BEGINS MOVING INTO
THE NORTHWESTERN UNITED STATES. AS THIS DISTURBANCE DIGS
SOUTH...WARM AIR ADVECTION TAKES HOLD OVER THE HIGH PLAINS.
THEREFORE...AM ANTICIPATING A WARMING TREND WITH HIGHS IN THE 60S
AND 70S BY MONDAY AND TUESDAY.

WITH THIS WARMER WEATHER AND THE NEXT DISTURBANCE COMING IN...THE
CONCERN THEN TURNS TO THUNDERSTORMS. WITH IT BEING LATE MARCH AND A
STRONG DISTURBANCE MOVING IN...THUNDERSTORMS ARE POSSIBLE. AM NOT
READY TO BEGIN INCLUDING A MENTION OF SEVERE WEATHER AS MOISTURE
RECOVERY IS QUITE POOR AND MODEL SOLUTIONS DIFFER DRASTICALLY.
HOWEVER...IT IS SOMETHING TO MONITOR AS WE GET CLOSER TO TIME.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1137 AM MDT WED MAR 23 2016

LIFR AND VLIFR CONDITIONS ARE EXPECTED AT KGLD AND KMCK THIS
AFTERNOON AND WITH NO IMPROVEMENT UNTIL MID TO LATE EVENING AS A
WINTER STORM IMPACTS THE AREA. FLIGHT CONDITIONS WILL IMPROVE TO
MVFR AFTER MIDNIGHT AS THE SYSTEM MOVES NORTHEAST OF THE AREA.
STRONG NORTHWEST WIND WILL ACCOMPANY LIGHT TO SOMETIMES MODERATE
SNOW THIS AFTERNOON AND EARLY EVENING. THE WIND WILL GRADUALLY
DECREASE OVERNIGHT. VFR CONDITIONS WILL RETURN TOWARD SUNRISE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...BLIZZARD WARNING UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT FOR
     KSZ001-002-013.

     WINTER WEATHER ADVISORY UNTIL 1 AM CDT THURSDAY FOR KSZ003-014.

     HIGH WIND WARNING UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT FOR
     KSZ004-015-016-027>029-041-042.

CO...BLIZZARD WARNING UNTIL MIDNIGHT MDT TONIGHT FOR COZ090-091.

     HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR COZ092.

NE...BLIZZARD WARNING UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT FOR
     NEZ079-080.

     WINTER WEATHER ADVISORY UNTIL 1 AM CDT THURSDAY FOR NEZ081.

&&

SHORT TERM...CLT
LONG TERM...RRH
AVIATION...FS
Hazardous weather outlook, Mar 23, 1:45 PM MST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT WED MAR 23 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-242045-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
245 PM MDT WED MAR 23 2016 /345 PM CDT WED MAR 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SNOWFALL WILL CONTINUE THROUGH THE AFTERNOON INTO THE EVENING.
NORTH WINDS OF 30 TO 45 MPH WITH GUSTS UP TO 60 MPH WILL PRODUCE
BLOWING SNOW. VISIBILITIES DECREASING TO ONE QUARTER MILE ARE
POSSIBLE WHICH WILL CREATE HAZARDOUS DRIVING CONDITIONS. TOTAL
SNOWFALL ACCUMULATIONS OF 3 TO 5 INCHES ARE POSSIBLE OVER AREAS
ALONG AND NORTH OF INTERSTATE 70. AREAS SOUTH OF THE INTERSTATE
GRADUALLY TAPPER OFF FROM 3 INCHES TO LESS THAN 1 INCH.

CONDITIONS WILL IMPROVE THIS EVENING WITH SNOW COMING TO AN END
AND WINDS DECREASING AS THE STORM SYSTEM MOVES OUT OF THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

FRIDAY NIGHT THROUGH SATURDAY...SNOW ACCUMULATIONS ARE POSSIBLE IN
EASTERN COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED

In the hours before

Local storm report, Mar 23, 12:29 PM MST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
129 PM MDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     SNOW             YUMA                    40.12N 102.72W
03/23/2016  E3.0 INCH        YUMA               CO   EMERGENCY MNGR

            VISIBILITY ABOUT 100 YARDS AND WIND AT 23

&&

HILL
Local storm report, Mar 23, 2:25 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     NON-TSTM WND GST 4 S BURLINGTON          39.25N 102.27W
03/23/2016  M51.00 MPH       KIT CARSON         CO   ASOS

0310 PM     BLIZZARD         FLAGLER                 39.29N 103.07W
03/23/2016                   KIT CARSON         CO   EMERGENCY MNGR

            ESTIMATED 6-8 INCHES OF SNOWFALL IN FLAGLER...SECOND HAND
            INFORMATION FROM EMERGENCY MANAGER. WIDESPREAD NEAR ZERO
            VISIBILITY ACROSS KIT CARSON COUNTY...PRIMARILY ALONG AND
            NORTH OF INTERSTATE 70. INTERSTATE HAS BEEN CLOSED DUE TO
            POOR TRAVEL CONDITIONS.

0310 PM     BLIZZARD         YUMA                    40.12N 102.72W
03/23/2016                   YUMA               CO   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS BLIZZARD CONDITIONS IN WRAY.
            4-5 INCHES ON GROUND BUT CAN NOT SEE ACROSS THE STREET.
            WINDS GUSTING 30-40 MPH /ESTIMATED/. HIGHWAY 34 IS CLOSED
            FROM YUMA TO WRAY.

&&

RHUSTED
Local storm report, Mar 23, 2:28 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
328 PM MDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     NON-TSTM WND GST GOODLAND                39.35N 101.71W
03/23/2016  M52.00 MPH       SHERMAN            KS   ASOS

            TRACE OF SNOW ON THE GROUND, EVENT TOTAL SNOWFALL SO FAR
            IS 0.3 INCHES.

&&

RHUSTED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Wallace

When
March 23, 3:00 PM MST to 6:30 PM MST
Where
Wallace forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Mesonet
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Wind gusts of 60-65 MPH were common across the county based on the peak wind speed of 60 MPH at Goodland, the peak wind speed of 63 MPH reported 9 SSE of Sharon Springs, and the peak gust of 64 MPH reported at Firstview.

High Wind, Greeley

When
March 23, 3:15 PM MST to 7:30 PM MST
Where
Greeley forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

Wind gusts around 60 MPH occurred across the county based on the 63 MPH gust southeast of Sharon Springs and the 55 MPH wind gust at Syracuse.

High Wind, Logan

When
March 23, 7:30 PM CST to 11:30 PM CST
Where
Logan forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Wind gusts around 60 MPH were common across the county based on the peak gust of 63 MPH reported southeast of Sharon Springs, and the peak gust of 57 MPH reported at the Oakley airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616393, 622214, 622196.